The RSPCA has issued a warning to people to be careful when using antifreeze after a cat in Swanwick died after drinking it.
Genna Curtis, 28, of Broak Oak Close, Swanwick, said her two children - Faith, six, and Kennedy, four - have been left devastated by Tigger’s death at the end of November.
Tests have since proven that Tigger, a one-year-old male ginger tabby, ingested antifreeze shortly before he died.
Genna said: “Tigger seemed really out of it and it just wasn’t like him at all. At first we had no idea what was wrong with him. We took him straight to the vets and we were told there that it was likely he had been poisoned. He died later that night.
“It has been very distressing for us and my children are very upset. They have had to see him suffer and it was very hard on them. It has affected my son the most, as he is on the autistic spectrum and we got Tigger for him. Tigger used to sleep with him at night and they were very attached to each other.
“It is also the worst time of year for this to happen and it feels like Christmas has been ruined by it.
Sadly, their neighbours’ cat also died two days later after suffering similar symptoms - although it has not been proven to be due to antifreeze poisoning.
RSPCA inspector Rachel Leafe said: “This is very distressing for the two families who have lost their cats. There is a lot of unanswered questions as to whether this was deliberate or accidental and it must be particularly hard given the time of year.
“We are really concerned about what may be causing this - and urge anyone with any information at all to call us in complete confidence on 0300 123 8018.
“We would also like to ask everyone in the area to keep an eye on their cats’ wellbeing.”
The signs of poisoning can include vomiting, seeming depressed or sleepy, appearing drunk and uncoordinated, seizures and difficulty breathing.
If you suspect that your cat has been poisoned you must take them to a vet immediately. If possible, you should take a sample of what the cat has eaten or drunk, or the container.